Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 355, NWS Norman, OK

May 14, 2003Cleveland County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 14, 2003, 8:35 AM CDT for Cleveland County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 8:35 AM CDT (13:35 UTC)
Expired
May 14, 2003, 9:15 AM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Cleveland County, OK

The radar

The Norman radar (KTLX), 12 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.6 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
-223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS54 KOUN 141335
SVROKC
OKC027-141415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
834 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEVELAND COUNTY IN CENTRAL OKLAHOMA

* UNTIL 915 AM CDT

* AT 834 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES NORTHWEST OF NORMAN...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE NORMAN.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.



LAT...LON 3535 9753 3524 9756 3507 9714 3532 9715

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:18 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 14, 3:18 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
318 AM CDT WED MAY 14 2003

CONVECTION CONTINUES TO DEVELOP OVER THE AREA AND SHOULD CONTINUE
THRU THE MORNING HOURS UNTIL THE LL JET WEAKENS AND CONVECTION MOVES
OFF TO THE EAST. WILL CONTINUE TO MONITOR RADAR AND MAKE ANY NEEDED
LAST MINUTE CHANGES TO POPS. LL MOISTURE CONTINUES TO INCREASE
ACROSS THE FA... WITH LOW 70 DEWPTS IN PORTIONS OF CENTRAL AND
SOUTHERN OK. SEVERAL BOUNDARIES WILL ONCE AGAIN BE NEAR OR IN THE
AREA TODAY. A COLD FRONT CONTINUES TO MOVE SOUTHWARD ACROSS KANSAS
AND IS EXPECTED TO STALL IN SOUTHERN KS/NORTHERN OK LATER TODAY.
OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION ARE EXPECTED TO BE
IN THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG THESE BOUNDARIES LATER THIS AFTN INTO TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURS THRU
FRI ACROSS THE AREA AS THE UPR LVL TROUGH CURRENTLY OFF THE WEST
COAST OF CALIFORNIA APPROACHES AND MOVES ACROSS THE SOUTHERN PLAINS.
THE WEEKEND SHOULD REMAIN DRY AFTER THIS UPR LVL STORM SYSTEM MOVES
OFF TO THE EAST. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
RETURN EARLY NEXT WEEK TO THE FA.

PRELIMINARY NUMBERS...
OKC   82   63   80   61  /100   20   30   50
HBR   85   62   80   61  / 50   20   30   50
SPS   87   66   85   65  / 80   30   30   50
GAG   83   58   77   58  / 40   20   30   50
PNC   80   59   77   58  / 40   20   20   50
DUA   84   66   84   65  /100   30   30   50

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 14, 7:00 AM CDT, 1 hour 35 minutes before
OKZ004>048-050>052-TXZ083>090-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
SEVERE THUNDERSTORMS ARE ONGOING THIS MORNING WITH MORE ACTIVITY
POSSIBLE THIS AFTERNOON.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THE DAY.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED TUESDAY NIGHT
CONTINUE THIS MORNING ACROSS CENTRAL INTO SOUTHEASTERN OKLAHOMA.
LARGE HAIL IS POSSIBLE FROM SOME OF THE STRONGER STORMS THIS
MORNING. THE ACTIVITY IS EXPECTED TO WEAKEN LATER THIS MORNING AND
MOVE SOUTHEASTWARD INTO EASTERN OKLAHOMA.

A WEAK COLD FRONT WILL MOVE INTO NORTHERN SECTIONS OF OKLAHOMA
TODAY. IN ADDITION...BOUNDARIES FROM THE MORNING THUNDERSTORMS WILL
LIKELY LINGER OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. THE
AIRMASS IS EXPECTED TO BECOME VERY UNSTABLE AGAIN THIS AFTERNOON
WITH TEMPERATURES WARMING INTO THE 80S. HOWEVER...WARMING MID LEVEL
TEMPERATURES WILL WORK TO INHIBIT THUNDERSTORM DEVELOPMENT.  IF THE
CAP CAN BE OVERCOME SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE
FOR SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, May 14, 7:45 AM CDT, 50 minutes before
OKZ024-141300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
745 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF CALUMET AT
745 AM CDT...MOVING SOUTHEAST AT 40 MPH. THE EL RENO AREA CAN EXPECT
HEAVY RAIN WITH THIS STORM... AND POSSIBLY HAIL AROUND ONE HALF INCH
IN DIAMETER THROUGH 800 AM.

CMS
Special weather statement, May 14, 7:50 AM CDT, 45 minutes before
OKZ019-020-026-141300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
750 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...LOGAN AND PAYNE
COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED OVER MUCH OF PAYNE COUNTY AT 750
AM CDT. THE STORMS WERE MOVING EAST AT 30 MPH.

THESE STORMS WILL PRODUCE HEAVY RAIN... FREQUENT LIGHTNING... AND
SMALL HAIL.  THEY ARE NOT CURRENTLY EXPECTED TO BECOME SEVERE.

CMS
Special weather statement, May 14, 8:04 AM CDT, 31 minutes before
OKZ042-043-047-048-141330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
804 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...JOHNSTON AND
PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF FITTSTOWN AT
804 AM CDT. ANOTHER STRONG STORM WAS LOCATED NEAR CANEY. THE STORMS
WERE MOVING SOUTHEAST AT 40 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL AND 40 MPH WINDS.

PEOPLE IN ATOKA...COAL...JOHNSTON AND PONTOTOC COUNTIES SHOULD
MONITOR THE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 14, 8:07 AM CDT, 28 minutes before
OKZ024-027-028-141315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
807 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...GRADY AND MCCLAIN
COUNTIES.

A STRONG THUNDERSTORM WAS CENTERED 5 MILES WEST OF TUTTLE AT 807 AM
CDT...MOVING SOUTHEAST AT 40 MPH.

THIS STORM WILL LIKELY PRODUCE HEAVY RAIN AND SMALL HAIL.

CMS
Local storm report, May 14, 8:15 AM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 AM CDT WED MAY 14 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 AM    2 E GREENFIELD            OK   1.75 INCH HAIL
05/14/03   BLAINE                         REPORTED BY PUBLIC.

TY/DW
Special weather statement, May 14, 8:26 AM CDT, 9 minutes before
OKZ028-029-141345-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
826 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF NEWCASTLE AT
826 AM CDT...MOVING EAST AT 45 MPH. THE STORM WILL MOVE ACROSS
NORMAN THROUGH 845 AM.  A BRIEF PERIOD OF HEAVY RAIN WILL OCCUR WITH
THIS STORM... AND HALF-INCH DIAMETER HAIL IS POSSIBLE.  IF THE STORM
STRENGTHENS... A SEVERE THUNDERSTORM WARNING MAY BE NEEDED.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 PM CDTSevere Thunderstorm WarningOUNKiowa47 min
May 13, 10:37 PM CDTSevere Thunderstorm WarningOUNWashita38 min
May 13, 11:06 PM CDTSevere Thunderstorm WarningOUNCaddo39 min
May 14, 12:07 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
May 14, 12:51 AM CDTSevere Thunderstorm WarningOUNCaddo54 min
May 14, 1:01 AM CDTSevere Thunderstorm WarningOUNCuster44 min
May 14, 1:46 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer59 min
May 14, 1:48 AM CDTSevere Thunderstorm WarningOUNComanche, Grady42 min
May 14, 1:56 AM CDTSevere Thunderstorm WarningOUNCanadian64 min
May 14, 2:27 AM CDTSevere Thunderstorm WarningOUNStephens48 min
May 14, 2:30 AM CDTSevere Thunderstorm WarningOUNGrady45 min
May 14, 2:48 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 14, 2:49 AM CDTSevere Thunderstorm WarningOUNCarter41 min
May 14, 3:01 AM CDTSevere Thunderstorm WarningOUNBlaine44 min
May 14, 3:13 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens47 min
May 14, 3:19 AM CDTSevere Thunderstorm WarningOUNDewey56 min
May 14, 3:19 AM CDTTornado WarningOUNStephens26 min
May 14, 3:29 AM CDTTornado WarningOUNCarter31 min
May 14, 3:59 AM CDTSevere Thunderstorm WarningOUNCarter, Love46 min
May 14, 4:01 AM CDTSevere Thunderstorm WarningOUNGarvin44 min
May 14, 4:14 AM CDTSevere Thunderstorm WarningOUNMurray46 min
May 14, 4:15 AM CDTSevere Thunderstorm WarningOUNHarper45 min
May 14, 4:17 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey43 min
May 14, 4:21 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall39 min
May 14, 4:43 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward47 min
May 14, 4:46 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray44 min
May 14, 4:57 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian48 min
May 14, 5:02 AM CDTSevere Thunderstorm WarningOUNMajor, Woods43 min
May 14, 5:27 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall63 min
May 14, 5:28 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward47 min
May 14, 5:39 AM CDTTornado WarningOUNMarshall21 min
May 14, 5:45 AM CDTSevere Thunderstorm WarningOUNBlaine, Major45 min
May 14, 5:59 AM CDTSevere Thunderstorm WarningOUNMarshall31 min
May 14, 6:11 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey49 min
May 14, 6:18 AM CDTSevere Thunderstorm WarningOUNGarvin27 min
May 14, 6:18 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
May 14, 6:30 AM CDTSevere Thunderstorm WarningOUNBryan15 min
May 14, 6:48 AM CDTSevere Thunderstorm WarningOUNBlaine27 min
May 14, 6:51 AM CDTSevere Thunderstorm WarningOUNBryan24 min
May 14, 7:12 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian33 min
May 14, 11:32 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc28 min
May 14, 11:49 AM CDTSevere Thunderstorm WarningOUNSeminole26 min
May 14, 11:59 AM CDTSevere Thunderstorm WarningOUNHughes31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.